Recurring Confusion Between Opium Tincture and Paregoric

Kate Kelly, PharmD, Editor, ISMP Medication Safety Alert! Community/Ambulatory Care Edition, and Allen J. Vaida, PharmD, FASHP, Executive Director, Institute for Safe Medication Practices
Published Online: Sunday, June 1, 2003
Follow Pharmacy_Times:

Problem
The Institute for Safe Medication Practices (ISMP) urges pharmacies, ambulatory care centers, physician practices, and other locations to immediately take action to minimize the risk of fatal confusion between opium tincture and paregoric (camphorated tincture of opium). Paregoric has been used for many years to control diarrhea in children and adults. In many instances, however, it is dangerously referred to by its synonym, camphorated tincture of opium, which can be easily confused with opium tincture. Paregoric has just 0.4 mg/mL of morphine, whereas opium tincture contains 10 mg/mL?a 25-fold difference!  This is a potentially dangerous situation that invites serious medication errors.

Recently, ISMP received a report from a woman whose father died 3 days after an apparent mix-up of these 2 medications. She informed ISMP that her 85-year-old father had been prescribed "camphorated opium tincture 5 mL po bid to tid until diarrhea stops." Earlier that day, the pharmacy had delivered the prescription to the long-term care facility where her father resided. That evening he was unresponsive with labored breathing. The daughter later discovered that the pharmacy had returned the same day with a new bottle of medication labeled "opium tincture 0.6 mL bid to tid until diarrhea stops," and had taken back the original bottle. ISMP suspects that the pharmacy initially had dispensed opium tincture instead of "camphorated opium tincture" (paregoric) and the patient had received several 5 mL doses before the error was detected.

In another report, a 51-year-old woman with chronic diarrhea died from morphine intoxication after receiving 1 tsp of opium tincture (~50 mg morphine), usually dosed by the number of drops, instead of paregoric, which is dosed by the teaspoon. After 1 dose of opium tincture, the patient became weak, tired, and achy. Her son checked on her periodically, but when he tried to wake her later that day, she did not respond. The paramedics were called, but they could not revive the woman. The patient?s physician had prescribed "camphorated tincture of opium." A recent pharmacy graduate confused this with opium tincture.

In a third report, a prescription for "DTO 0.7 mL po q4h" was received by a community pharmacy for a recently discharged 13-day-old infant with a diagnosis of opiate withdrawal. The pharmacist processing the order interpreted the script as deodorized tincture of opium (official name is opium tincture, deodorized). The pharmacist attempted to verify the dose using standard drug information sources but found the dose to be excessive. He called the hospital pharmacy for verification and discovered that "DTO" was its abbreviation for "diluted tincture of opium," a 25-fold dilution of deodorized tincture of opium. Whereas the newborn had been prescribed a morphine dose totaling 1.68 mg per day, she might have received 42 mg daily if "deodorized tincture of opium" had been dispensed. Therefore, a 25-fold overdose was averted, which undoubtedly saved the infant?s life. The hospital pharmacy was made aware of the confusion caused by the use of "DTO" as an abbreviation for the diluted solution.

Safe Practice Recommendations
In an effort to reduce the risk of similar errors, pharmacists should discuss the following issues with their pharmacy staff:

  • Determine if there is a need to even stock opium tincture. Check the last time this medication was dispensed, and eliminate it from the inventory if possible.
  • In the United States, paregoric (the official name for camphorated tincture of opium) should be the designated nomenclature used for prescriptions, inventory listings, computer systems, and labels. Tell clinicians that it is dangerous to refer to paregoric as "camphorated tincture of opium." Also, "DTO" should never be used as an abbreviation for opium tincture (also known as deodorized tincture of opium) because a 1:25 dilution has also been referred to as DTO (diluted tincture of opium).
  • Build alerts into computer systems to proactively advise the staff to review the prescription and dosing information. The alert should include appropriate dose ranges by weight and volume. If possible, also include the maximum dose.
  • Because all who have access to opium tincture may not be familiar with its dangerous properties, put poison labels on all containers as well as a label stating the strength of morphine per mL (10 mg/mL) and a statement, "WARNING! Do NOT confuse opium tincture with paregoric."
  • Put auxiliary labels in pharmacy storage locations as a constant reminder.
  • Dispense opium tincture only in small dropper bottles or oral syringes.
  • Recognize that accurately measuring opium tincture doses may prove challenging. Provide appropriate measuring devices to accurately measure the correct dose.
  • In neonatal abstinence syndrome due to opiate withdrawal, some pediatricians recommend opium tincture in a 1:25 dilution. This is similar to the amount of morphine in paregoric. But paregoric contains 45% alcohol and other potentially harmful ingredients. To eliminate the need for opium tincture, pharmacies should prepare an aqueous oral solution of morphine from soluble oral tablets or injection.
  • Educate pharmacy students and recent graduates about these medications and the potential for life-threatening errors if they are confused.


Related Articles
No Result Found
Latest Issues
$auto_registration$